a physician a building location a clinical trial a department
menu
BCM - Baylor College of Medicine

Giving life to possible

Baylor College of Medicine News

Trouble sleeping? Experts say skip antihistamines

For people who take an antihistamine such as Benadryl for a cold or allergies, drowsiness is often a welcome side effect. But a Baylor College of Medicine sleep expert cautionsagainst turning to this type of medication as a sleep aid.

“Many allergy sufferers know that antihistamines work for their symptoms but also make them sleepy. People sometimes turn to these medications to help them sleep, even when they’re not sick. But the use of medication to force children or adults to sleep is generally not the best idea,” said Dr. Philip Alapat, assistant professor of medicine.

Antihistamines have side effects that include altered mental state, urinary retention and dry mouth. While these side effects are generally mild and well tolerated in young patients without other medical problems, they can pose a risk, especially for the elderly.

“Use of antihistamines can lead to sleep walking and other parasomnias. That can definitely occur with Benadryl just as with other hypnotic agents like Ambien,” Alapat said.

While antihistamines may help you to fall asleep, overall sleep quality is usually not very good, he said. Sometimes, they even have the opposite affect and cause hyperactivity, especially in children.

“Using Benadryl or any antihistamine for sleep has no long term benefit,” Alapat said. “Most people develop a tolerance very quickly.”

Many over-the-counter sleep aids are simply antihistaminic drugs repackaged and labeled as something to help you achieve sleep, he cautioned.

Alapat recommends that people who suffer from long-term insomnia visit a physician or sleep disorders specialist to address the problem, which could result from medical issues such as obstructive sleep apnea, depression or circadian rhythm disorders.

“For many people, insomnia is short-term due to a stressful event or family problems. In this context, for a brief period it’s not unreasonable to consider pharmacological agents to help you get to sleep but even in this situation people should consult a physician to determine what medication might work best,” Alapat said.